Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Birmingham, AL

February 21, 2005Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 21, 2005, 7:05 PM CST for Winston County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 7:05 PM CST (01:05 UTC)
Expired
Feb 21, 2005, 7:45 PM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Winston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220106
SVRBMX
ALC133-220145-
/O.NEW.KBMX.SV.W.0002.050222T0105Z-050222T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 745 PM CST

* AT 702 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE 
HAIL.  THIS STORM WAS LOCATED 9 MILES WEST OF GRAYSON...OR ABOUT 9 
MILES EAST OF HALEYVILLE...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAYSON BY 715 PM CST
  6 MILES NORTH OF ADDISON BY 725 PM CST

LAT...LON 3438 8755 3420 8754 3418 8671 3443 8671

$$
1 follow-up statement
000 
WWUS54 KBMX 220129
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CST MON FEB 21 2005

ALC133-220145-
/O.CON.KBMX.SV.W.0002.000000T0000Z-050222T0145Z/
WINSTON AL-
728 PM CST MON FEB 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CST FOR
NORTHERN WINSTON COUNTY...

AT 722 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES WEST OF GRAYSON...OR ABOUT 8 MILES
NORTH OF DOUBLE SPRINGS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THREE QUARTER INCHES IN DIAMETER HAS BEEN REPORTED IN 
HALEYVILLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3438 8755 3419 8761 3418 8712 3431 8710

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:43 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Feb 21, 2:43 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CST MON FEB 21 2005

.SHORT TERM (TONIGHT - WED NIGHT)

STALLED FRONTAL BOUNDARY WANTING TO SINK SOUTHWARD, BUT NOT A WHOLE
LOT OF PUSH BEHIND IT.  DEWPOINTS OVER CENTRAL ALABAMA ARE IN THE
LOW AND MID 60S WITH NEAR RECORD HIGHS ACROSS OUR SOUTHERN
COUNTIES.  AIRMASS WILL REMAIN UNSTABLE ACROSS THE AREA THROUGH
TOMORROW.   MAIN QUESTION IS HOW FAR SOUTH WILL THE FRONTAL BOUNDARY
MAKES IT.  ETA 12Z RUN IS SLOWER THAN THE GFS IN SHOWING THE DRIER
AIR WORKING SOUTHWARD THROUGH OUR CWA BY TOMORROW AFTERNOON.  WILL
LEAN TOWARD THE SLOWER AND MORE UNSTABLE ETA FOR THE SHORT TERM.
THIS MEANS KEEPING POPS IN THE LIKELY RANGE OVERNIGHT FOR OUR
NORTHERN HALF WITH MID AND MID CHANCE POPS ACROSS THE SOUTH.  A LOT OF
THIS MAY BE DIURNALLY DRIVEN, BUT WITH HIGH MOISTURE AND INSTABILITY,
SEEMS LIKE THE REASONABLE WAY TO GO.

TUESDAY...NIETHER THE GFS OR ETA ARE SHOWING MUCH QPF TOMORROW, BUT
ETA CONTINUES TO SHOW VERY UNSTABLE AND MOIST AIRMASS THROUGH THE
AFTERNOON...WITH SEVERAL WEAK UPPER LEVEL IMPULSES MOVING ACROSS THE
SOUTHEAST.  WITH BOUNDARY SLOWLY WORKING ITS WAY ACROSS CENTRAL
ALABAMA...WILL GO WITH LIKELY POPS ACROSS THE SOUTHERN HALF AND LOW
TO MID CHANCE ACROSS THE NORTH.  LOOKS LIKE STRONGER STORMS WILL BE
DIURNALLY DRIVEN...SO A LOT SHOULD DEPEND ON MAX TEMPS.

WEDNESDAY IS ANOTHER TOUGH DAY AS A SERIES OF WEAK SHORT WAVES MOVE
ACROSS THE SOUTHEAST GENERATING ANOTHER ROUND OF POTENTIALLY HEAVY
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...PRIMARILY ALONG AND NEAR
WHATS LEFT OF OLD BOUNDARY.  SO LOCATION OF THIS BOUNDARY WILL
BE KEY TO DETERMNING TEMPS AND LOCATION OF HEAVIEST RAINFALL
POTENTIAL.  WILL GO WITH CATEGORICAL POPS ACROSS THE SOUTH AND
LIKELY TO HIGH CHANCE NORTH.  18Z ETA CAME IN WITH 60 DEGREE DEWPOINT
LINE AS FAR NORTH AS CLANTON ON WED...SUGGESTING BOUNDARY MAY GET HUNG
UP BETWEEN CLANTON AND MGM.

.LONG TERM...(THURSDAY - MONDAY)

NOT GOING TO MAKE MANY CHANGES IN THE LONG TERM.  LOOKS LIKE DRIER
AIR...AT LEAST IN THE LOWER LEVELS...SHOULD WORK ITS WAY THROUGH THE
AREA LIMITING RAIN CHANCES THROUGH FRIDAY.  TEMPS SHOULD BE A BIT
MORE SEASONAL, BUT WITH UPPER LEVEL ZONAL FLOW, DONT SEE ANY
FREEZING TEMPS.

BY SATURDAY, GFS IS SHOWING A GULF LOW DEVELOPING...POSSIBLY
SPREADING SHOWERS ACROSS THE SOUTHERN THIRD OF THE CWA SO WILL
INCLUDE SLIGHT CHANCE POPS FOR THESE AREAS.  DEEPER SOUTHWEST FLOW
DEVELOPS BY SUNDAY NIGHT AND MONDAY BRINGING THE NEXT WIDE SPREAD
CHANCE FOR A FEW SHOWERS.  WILL STAY CLOSE TO GUIDANCE FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  65  43  58 /  60  30  10  30
ANNISTON    61  70  44  59 /  60  30  10  40
BIRMINGHAM  60  69  45  59 /  60  30  20  60
TUSCALOOSA  61  73  47  61 /  60  30  20  80
CALERA      61  73  47  61 /  60  40  20  70
AUBURN      60  76  50  66 /  40  60  40  70
MONTGOMERY  58  77  52  67 /  40  60  50  90
TROY        58  77  54  68 /  30  60  50  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88
Hazardous weather outlook, Feb 21, 1:22 PM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CST MON FEB 21 2005

ALZ011>015-017>050-221330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
122 PM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

STRONG TO SEVERE THUNDERSTORMS COULD MOVE AS FAR SOUTHWARD AS
INTERSTATE 20 BY LATE AFTERNOON OR EARLY EVENING.  THE PRIMARY
THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO MOVE INTO THE AREA
WILL BE LARGE HAIL...ALTHOUGH SOME DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.

THE SEVERE WEATHER THREAT SHOULD DIMINISH BY MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

A FEW STRONG THUNDERSTORMS MAY DEVELOP DURING THE DAY TIME HOURS
BOTH TUESDAY AND WEDNESDAY.

THURSDAY THROUGH SUNDAY...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
NORTHERN PART OF THE BIRMINGHAM COUNTY WARNING AREA SHOULD NOW BE
ACTIVATED DUE TO THE THREAT OF SEVERE THUNDERSTORMS.

In the hours before

Special weather statement, Feb 21, 3:12 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CST MON FEB 21 2005

ALZ046-212145-
BULLOCK-
312 PM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL 345
PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 311 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MIDWAY...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MIDWAY THROUGH 345 PM
CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Feb 21, 3:30 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CST MON FEB 21 2005

ALZ050-212200-
BARBOUR-
330 PM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN BARBOUR COUNTY
UNTIL 400 PM CST...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 326 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BATESVILLE THROUGH
400 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Feb 21, 6:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 N GAYLESVILLE         34.34N 85.56W
02/21/2005  1.00 INCH        CHEROKEE           AL   PUBLIC

            COVERING GROUND

0431 PM     HAIL             GAYLESVILLE             34.27N 85.56W
02/21/2005  0.50 INCH        CHEROKEE           AL   PUBLIC

&&

BMX10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:48 PM CSTSevere Thunderstorm WarningBMXBlount42 min
Feb 21, 8:22 PM CSTSevere Thunderstorm WarningBMXCalhoun38 min
Feb 21, 8:27 PM CSTSevere Thunderstorm WarningBMXClay33 min
Feb 21, 8:44 PM CSTSevere Thunderstorm WarningBMXCleburne61 min
Feb 21, 8:53 PM CSTSevere Thunderstorm WarningBMXRandolph37 min
Feb 21, 8:55 PM CSTSevere Thunderstorm WarningBMXPerry50 min
Feb 21, 8:59 PM CSTSevere Thunderstorm WarningBMXTallapoosa31 min
Feb 21, 9:02 PM CSTSevere Thunderstorm WarningBMXChambers58 min
Feb 21, 9:10 PM CSTSevere Thunderstorm WarningBMXTalladega35 min
Feb 21, 9:20 PM CSTSevere Thunderstorm WarningBMXBibb25 min
Feb 21, 9:24 PM CSTSevere Thunderstorm WarningBMXCoosa66 min
Feb 21, 9:27 PM CSTSevere Thunderstorm WarningBMXClay48 min
Feb 21, 9:29 PM CSTSevere Thunderstorm WarningBMXRandolph46 min
Feb 21, 9:38 PM CSTSevere Thunderstorm WarningBMXTallapoosa52 min
Feb 21, 10:11 PM CSTSevere Thunderstorm WarningBMXRandolph34 min
Feb 21, 10:12 PM CSTSevere Thunderstorm WarningBMXClay33 min
Feb 21, 10:19 PM CSTSevere Thunderstorm WarningBMXChambers56 min
Feb 21, 11:15 PM CSTSevere Thunderstorm WarningBMXChambers45 min
Feb 22, 2:41 PM CSTSevere Thunderstorm WarningBMXTallapoosa34 min
Feb 22, 3:13 PM CSTSevere Thunderstorm WarningBMXTallapoosa17 min
Feb 22, 3:19 PM CSTSevere Thunderstorm WarningBMXChambers56 min
Feb 22, 3:50 PM CSTSevere Thunderstorm WarningBMXChilton40 min
Feb 22, 4:13 PM CSTSevere Thunderstorm WarningBMXChambers32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.